The California Overdose Surveillance Board shows there were an estimated 5,722 fentanyl-related overdose deaths in 2021 in the state.
In Sacramento County, the data shows an estimated 119 people lost their lives in 2021 due to fentanyl poisoning, and Sacramento County says 50 have died from the same cause in the first seven months of 2022.
The dashboard for San Francisco County shows there were an estimated 382 fentanyl-related deaths in 2021, 101 in San Joaquin County and 1,361 in Los Angeles County.
The California Department of Public Health said fentanyl-related overdose deaths for younger people, between the ages of 10 and 19, have also greatly increased from 2018 to 2020. Overdose deaths involving fentanyl for those ages in 2018 was 36, and it was 261 in 2020.
Overall, there were 107,622 fatal overdoses nationwide in 2021, according to the CDC.
The risk of street drugs, such as cocaine and pills, having fentanyl is high, Sacramento County health officials say, and people may unknowingly consume fentanyl, which could lead to an overdose.
According to the CDPH, the Drug Enforcement Administration said it found two out of every five counterfeit pills had a potentially lethal dose of fentanyl.
Below are the steps on what to do and what not to do when someone overdoses on fentanyl or another opioid, according to the CDC.
How to spot an overdose
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What to do when someone overdoses
- Immediately call 911
California has a 911 “Good Samaritan law” that provides protection for those seeking help. To learn more about the law, click or tap here.
- Administer naloxone (Narcan)
If there are doubts as to whether the person overdosed on an opioid, it should still be used.
“Naloxone won’t harm someone if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosing,” the CDC said.
A second dose of naloxone can be used if there is no reaction to the first dose.
“More than one dose of naloxone may be required when stronger opioids like fentanyl are involved,” the CDC said.
- Keep the person who overdosed awake and breathing
- Lay them on their side to prevent choking
- Stay with them until help arrives.
What not to do when someone overdoses
- Do not slap or forcefully hit them
“If you cannot wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, the person may be unconscious,” the Substance Abuse and Mental Health Services Administration advised.
- Do not put them into a cold bath or shower
It could cause them to go into shock. They could slip or drown if left unattended.
- Do not give them a drug or substance other than naloxone
- Do not make them vomit
They could choke on or inhale the vomit, which could be fatal.
If you or someone you know is struggling with addiction to alcohol or drugs, the Department of Health Services offers support and treatment services.